Prednisolone

Prednisolone

Just wondered what side effects had been encountered by anyone who has taken Prednisolone/Steroids in treating their ITP ?

I have thankfully been free of all medication since September 2010 following successful Rituximab treatment.

I had Prednisolone on and off for 4 years and for me the main side effects were.........

Head aches, waking up in the wee small hours, weight gain, increased bllod pressure, bloating of face, mood swings, heart burn, generally poor digestion, a constant need to eat.

These were the things that steroids resulted in for me, so just wondered what other people had experienced?

Taking steroids lead me to think... " The drugs don`t work they just make it worse", but would be interested to hear what others have experienced.

8 Replies

oldestnewest
  • Prednisolone is a very useful tool for ITP but it can and does have side effects for many.

    There is a very good book titled "coping with prednisolone and other cortisone related medicines"; authors Eugenia Zukerman and Julie Ingelfinger published by Souvenir Press. It is a paperback and very informative.

    Personally, I was treated with prednisolone when I was first diagnosed. I had a 4 week course which had no effect on rasing the platlet count, increased my weight by 2 stone, kept me awake most of the night and was generally not right for me.

    Sailor.

  • I was very lucky and didn't have any major side-effects. I did, however, get quite a few spots on my back.

  • I am on Prednisone now while receiving weekly treatment of Rituximab and yes I do get headaches, have had some weight gain, ect....I find it is not as bad as the Dexamethasone that elevated all those side effect times two for me. Hema recently prescribed smal dose of Xanax that really seems help me sleep at night. Good luck to you all.

  • I had the same side effects as you, Anthony along with bloating and very stiff joints and when on higher doses, I was so hyper that I could not sit down. I did not gain weight until I was on the lower doses.

    Prednisone was the only thing that worked for me. When other treatments such as Rituxan, Decadron, Vincristine yielded no response, I always went back to the good ole standby. The worse side effect was cataracts which left me legally blind for 6 months.

    I wrote up my experiences in a book called "Heartaches and Miracles" mainly to offer encouragement to ITPers who are going through the roller coaster ride of relapses and treatments and to let everyone know there is hope for remission and getting off the steriods once and for all!!

  • I was on pred for 7mths, Four yrs ago when my platelet count was 9k, started off at 40mg day upped to 60mg day, same side effects along with a hunch back, very bad moods and when i was reducing them i couldn't do anything for 2 days after each taper id be a shaking wreck (like a druggy cold turkying), They didn't do squat for me, I then started 150mg Azathioprine and have just been discharged from the hospital to have annual fbc's latest 246k.

    Good luck

    Julia

  • Hello Julia and welcome to the group. Great to hear that you have been discharged from hospital and that your latest counts were 246. I had steroids four times over a four year period and each time my platelet levels responded well until the steroid was taken away when platelets would inevitably fall away. I was also tried on Azathioprine but had a terrible reaction both times I tried it. I got terrible sickness, dizziness, fever, shaking, rash and so my specialist came up with Rituximab treatment in August 2010, since when my platelets have remained over 100 thank goodness. I have also had no side effects from Rituximab so that has been brilliant. Anyway thank you for sharing your ITP experience and once again welcome to the group.

  • I was given prednisone to boost my platelets for an operation but it had the opposite effect sending them from 35 down to below 10. Had to have infusions instead which gave me a flu like illness and headaches.

  • Has anyone else gotten pannic attaks following prednisone? How did you cope?

You may also like...